Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 42, NWS Austin/San Antonio, TX

July 27, 2005Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 27, 2005, 9:47 PM CDT for Edwards County, Real County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 9:47 PM CDT (02:47 UTC)
Expired
Jul 28, 2005, 12:45 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 86 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 280251
FFWEWX
TXC137-385-280545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
947 PM CDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  EDWARDS
  REAL

* UNTIL 1245 AM CDT

* AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

THE FLOOD THREAT AREA IS HIGHEST OVER AN AREA BETWEEN ROCKSPRINGS 
AND BARKSDALE...EXTENDING EAST TO NEAR LEAKEY. UP TO 3 INCHES OF 
RAIN HAS FALLEN OVER THESE AREAS IN THE PAST 2 TO 3 HOURS. FLOODING 
OF LOW WATER CROSSINGS CAN BE EXPECTED ALONG HIGHWAYS 83 AND 55 AND 
FM ROADS 335...336...AND 337.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 3029 10069 3028 9976 3009 9978 3008 9970
      2992 9970 2991 9962 2964 9962 2962 10069

$$
1 follow-up statement
000 
WGUS74 KEWX 280422
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1118 PM CDT WED JUL 27 2005

TXC137-385-280545-
EDWARDS TX-REAL TX-
1118 PM CDT WED JUL 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 AM CDT FOR REAL AND
EDWARDS COUNTIES...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.

AT 1111 PM CDT...THE SHERRIFS OFFICE IN ROCKSPRINGS REPORTED 2.3 
INCHES HAD FALLEN. DOPPLER RADAR SUGGESTS MUCH HIGHER TOTALS HAD 
FALLEN 5 MILES SOUTH OF ROCKSPRINGS AND 10 MILES NORTH OF BARKSDALE 
WITH UP TO 4 INCHES POSSIBLE. ANOTHER AREA OF HEAVY RAINS IN EXCESS 
OF 3 INCHES WAS SUGGESTED TO HAVE FALLEN 4 MILES NORTHWEST OF 
LEAKEY. 

THESE HEAVY RAINS WILL LIKELY RESULT IN FLOODED LOW WATER CROSSINGS 
ALONG HIGHWAYS 55 AND 83 AND NEARBY COUNTY AND FARM TO MARKET ROADS.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. BE ESPECIALLY 
CAUTIOUS AT NIGHT WHEN THE FLOOD THREAT IS HARD TO RECOGNIZE. DO NOT 
ATTEMPT TO CROSS WATER COVERED AREAS. TURN AROUND DONT DROWN.

LAT...LON 3029 10069 3028 9976 3009 9978 3008 9970
      2992 9970 2991 9962 2964 9962 2962 10069

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:30 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 27, 3:30 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
330 PM CDT WED JUL 27 2005

.DISCUSSION...
BRING OUT YOUR UMBRELLAS. POPS ARE ON THE INCREASE TONIGHT AND
THURSDAY AS A WEAK COLD FRONT PUSHES INTO OUR CWFA AND STALLS-OUT.
THE COLD FRONT IS STILL NORTH OF OUR AREA...BUT A PREFRONTAL WIND
SHIFT HAS WINDS OUT OF THE NE ACROSS THE NORTHERN THIRD OF CWFA
EWX. AT THE SAME TIME...A SEABREEZE IS PUSHING INLAND AND IS
FORECAST TO INTERACT WITH THE PREFRONTAL WIND SHIFT (TROUGH) LATER
THIS EVENING. DEEP CONVECTION IS POSSIBLE AS THESE TWO LOW LEVEL
FEATURES INTERACT. THE HIGHEST POPS WILL BE SOUTH AND WEST OF SAN
ANTONIO TOWARD THE RIO GRANDE VALLEY...WHERE A SURFACE LOW IS
DEEPENING AND MOISTURE CONVERGENCE WILL BE STRONGEST. RAINFALL
AMOUNTS ACROSS THE SOUTHERN HALF OF SOUTHCENTRAL TEXAS WILL
AVERAGE ONE HALF INCH...WITH SPOTTY AMOUNTS UP TO TWO INCHES.
ANOTHER ROUND OF CONVECTION IS FORECAST ON THURSDAY ALONG THE
STALLED-OUT FRONT. STORM MOVEMENT WILL BE SLOW...BUT SHOULD BE
TOWARD THE SOUTH OR SOUTHEAST TOMORROW AS A NORTHERLY FLOW ALOFT
BECOMES BETTER ESTABLISHED.

A TREND TOWARD CLIMO POPS AND TEMPS WILL BEGIN FRIDAY AS THE UPPER
HIGH BECOMES CENTERED OVER THE TX/OK PANHANDLES AND DOMINATES
ACROSS SOUTH CENTRAL TEXAS. THE GFS(X) MOS FORECAST LOOKS GOOD
THIS CYCLE...WITH ONLY MINOR TWEAKS NECESSARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  92  74  96 /  40  20  30  20
AUSTIN BERGSTROM INTL AIRPORT  70  92  70  95 /  40  20  30  20
DEL RIO INTL AIRPORT           74  88  76  94 /  70  50  50  30
SAN ANTONIO INTL AIRPORT       73  90  74  93 /  50  30  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

11/13
Hazardous weather outlook, Jul 27, 1:30 PM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
130 PM CDT WED JUL 27 2005

TXZ171>173-183>194-202>209-217>225-228-281100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
130 PM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
LOCALLY HEAVY RAINFALL IS POSSIBLE THIS EVENING AND TONIGHT ACROSS
THE SOUTHWEST PORTIONS OF SOUTH CENTRAL TEXAS. THE THREAT AREA IS
MAINLY SOUTH OF HIGHWAY 90 FROM DEL RIO TO SAN ANTONIO AND WEST OF
HIGHWAY 16 FROM SAN ANTONIO TO TILDEN. A MOIST AIRMASS WITH INTERACT
WITH AFTERNOON HEATING...OUTFLOW BOUNDARIES AND A WEAK MID LEVEL
DISTURBANCE TO GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS.
STEERING WINDS WILL BE WEAK RESULTING IN SLOW MOVING AND MERGING
STORMS THIS EVENING AND TONIGHT. LOCALIZED 1 TO 2 INCH RAINFALL
AMOUNTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:12 PM CDTFlash Flood WarningEWXBexar3 hr
Jul 27, 10:18 PM CDTFlash Flood WarningEWXTravis, Williamson3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.